Has anyone else experienced a double black disc?

I had my second eylea injection yesterday. And what a different experience this was from my first one! As so many of you had advised me to tell the clinic of the painful experience I had during the first injection the clinic took it onboard.

First of all, I was given two aenestetic drops instead of one before even entering the sterile room.

Secondly, once in the sterile room, more drops were instilled into my eye and not just repeatedly in one place of my eye ball as was the case with my first injection but in several places. At the point of injection I just felt a tiny scratch, so insignificant that it did not even make me flinch.

Thirdly, it was a different doctor who performed the injection.

As one would expect my eye felt very sore all day yesterday, but what I had not experienced with my first injection was two large coat button-sized black discs in my lower peripheral vision. When I looked up they flipped one above the other. Has anyone else had this experience?

Today only one black disc remains and my eye hardly feels sore.

18 Replies

oldestnewest
  • Dear Ayayay80,

    I am pleased to read that your second injection went so much better than the first.

    It would be worthwhile ringing the eye clinic to discuss your concerns about the black discs. then you will be able to establish if there is anything to be concerned about and if any action is needed.

    Kind regards,

    Macular Society Helpline

    0300 3030 111

  • Hi ayayay, yes I had 2 shiny black "polo mints" once bobbing about at the bottom of my vision. weird isn't it! my clinic said it was the inj fluid and not to worry. Went away after a couple of days.

    Glad your whole experience was better this time, well done for speaking up to your clinic and well done to them for listening . Best of luck going forward x

  • Hello eyesright, I had already replied to you but I have no idea where it has gone to. So I'll try again. Yes, seing the large black buttons was weird. It disoriented me so that when I put a spoon or fork to my mouth I had to put it through the buttons and I was not quite sure where my mouth was. Quite funny really!

    I was intrigued rather than worried as the buttons were in my peripheral field of vision. Had they been in my central vision it would have been more serious indeed. Anyway, the button is now only pea-sized.

    Hope your own treatment is going to plan x

  • I have had 4 injections now and I like you had a very painful injection to start with and I told them they changed the drops and gave me a lot to deaden the eye. The last injection I had the buttons appeared but have now gone, and also I see a white light circle during the night.

  • Hello SYLKE

    It is amazing how many same, similar or even different experiences fellow sufferers have been decribing over the past few months since I joined this forum. It is good that such a site exists; it has helped me through times of anxiety, to put things into perspective and not to feel alone.

    Sure, family and friends are trying to be helpful, but they do not have the first hand experience of what it is actually like. So, thank you for your reply. Together with all other sufferers we soldier on and give each other advice and comfort when issues seem too benign to trouble our clinics. x

  • Hi some years ago i had Lucentis injections in my right eye for wet amd & each time had the 'buttons' at the bottom of my vision. Thet would be there for a day ot two then gone. Talked on here to others & some had the 'buttons' also.

    Now having Eyelea injections in my left eye but no 'buttons' now. Perhaps it depends on which medication is used?

    Worth asking at your next appointment though.

    Good luck with your treatment & a big hug for you.

  • Hello cormorin. Thank you for your reply. I am having eylea injections, so I doubt that it is the type of medication that causes the buttons to appear. Apparently, eyesright was told by her clinic that it was the injection fluid. I guess that in my case, because the second injection was done quicker than the first, or so it seemed, that the fluid was more concentrated at the point of injection. With my first injection I immediately saw the fluid in my eye as a network of clear bubbles, which I did not see with my second one. Just an amateur theory of mine! Anyway, the large button has now shrunk to the size of a pea and will probably gone by tomorrow.

    I am sending you a big hug too and wish you all the best. I really apreciate all replies. x

  • DONT WORRY the discs are perfectly normal it is actually a good sign that the injection is in the right place. I have had about 50 injections now and it happened to me 75% of the time. They will fade away get / smaller as the drug is absorbed . Some drugs produce blue/ black dots more often avastin and lucentis do for example

    Take care

  • Hello tallyho. Thank you for that. After so many injections you certainly know what you are talking about. I was not so much worried as intrigued why it happened with the second injection but not with the first. So, it seems it may or may not happen. I have formed some amateurish theory of my own on this issue, rightly or wrongly, ie speed of injection? Anyway, the black disc is shrinking steadily.

    All the best!

  • Don't worry too much about them. I had two black dots appear after my third Lucentis injection. My injection was early morning and they appeared after an hour or so. When I rang the clinic the doctor was still in clinic. She asked what they were like, I said they were like a couple of ball bearings rolling around the bottom of the eye when I moved my head. She said nothing to worry about that they were tiny air bubbles and should disperse within 24 hours which they did. Out of 20 injections to date ( Lucentis and Eyelea ) I would say just under half produced black discs all of which disappeared in less than 12 hours.

    Good luck

    On the subject of black discs (not the injection type) as posted by Bobbie915 a month ago I promised I would ask my consultant at a forthcoming eye review what these black discs could be. What emerged in simple terms (he was quite technical in in his response) it could be because not enough light is available to the DISEASED macular to produce an image and thus the central vision is represented as a blank or black disc. That's how I understood it anyway.

  • Thank you, Raemar. All very interesting. My large double black discs, after merging into one large one, and then shrinking steadily, has now exactly after three days of the injection finally disappeared. I was intrigued rather than worried why it happened after the second injection but not after the first. Being the inquisitive type I like to make sense of everything. I think I got my answers now and all is as well as it ever will be. Hope your treatment is going well too.

  • Hi

    By the time you see this your black discs will probably have disappeared.

    Usually, they are nothing more than harmless air bubbles which absorb, generally between 1 and 36hrs.

    They appear at the bottom of the eye because they are behind the lens. In reality of course they are floating at the top of your eye but we don't see them that way.

    My first ones were amusing because at night they were luminescent and I had my very own orange coloured lightshow. My first thought was that I was still radioactive from the radiation therapy I underwent!

    To date I have had 59 Avastin/Lucentis shots and I get the bubbles occasionally. Nothing to be worried about.

  • Hi Rennatk

    Yes, after the two large discs merged into one and then steadily began to shrink, now exactly 3 days after the injection there are no more discs or buttons floating around and my visual acuity is back to 20/63 as it was before the injections.

  • Yes, I have had these too. They are very strange indeed and I was told they were floaters and quite normal. I described them as being like little black rings and another gentleman told me in clinic on Tuesday that when he experienced these he kept thinking there were hoops by his feet and that he was going to be tripped up by them. I am so very pleased that you had a better experience this time; I know the doctors and nurses try their very best to keep the experience as stress free as they can and a little more anaesthetic can make all the difference.

  • Thanks kalahuchi. Those buttons, rings or whatever else we see are weird indeed because we can't see beyond them and can't judge what is real and what is not. No big deal really as they disappear eventually, just a little confusing at the time.

    Best wishes

    ayayay

  • Dear ayayay80 just been reading your news, my third injection was much better than the first 2. How are Your eyes now? My fourth one is next week but the fluid has mounted up so i feel it's not working very well. Keep us posted xxx

  • Hi squinty. Nice to hear from you again. I am sorry to hear that your progress is not as good as you had hoped. Has your cosultant give you any information? And have you noticed any difference to your eyesight? Do let us know. When I check the Amsler grid and the letter chart it has not altered a great deal, only maybe slightly worse. My first review will not be until early January. So I will not know until then whether or not things have actually changed. You and I both are still only at the beginning of our treatment, so perhaps we need to be patient. I do hope things work out for you alright in time.

    All the best

    ayayay x

  • Yes - I've had the 2 black discs quite often (I am at injection 26 of Eylea/Lucentis). I have also reacted badly to residual Iodine and have been told to remind the nurse injectors each time that I need a 'super' flush. They use a whole 10ml bottle of sterile water each time, flushing from all angles and in every corner! No sore eye at all!